Alert archive / Nevada / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 1, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Mar 21, 2018, 6:53 PM PDT for Elko County, Nevada. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2018, 6:53 PM PDT (01:53 UTC)
- Expired
- Mar 21, 2018, 7:45 PM PDT
- In force
- 52 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Elko County, NV
The radar
The Elko radar (KLRX), 101 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 1.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1751 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
770
WUUS55 KLKN 220153
SVRLKN
NVC007-220245-
/O.NEW.KLKN.SV.W.0001.180322T0153Z-180322T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
653 PM PDT WED MAR 21 2018
The National Weather Service in Elko Nevada has issued a
* Severe Thunderstorm Warning for...
Northwestern Elko County in northeastern Nevada...
* Until 745 PM PDT
* At 651 PM PDT, a line of severe thunderstorms was located along a
line extending from 12 miles east of Midas to 18 miles southwest
of Tuscarora to 23 miles north of Dunphy, moving northeast at 60
mph.
HAZARD...60 mph wind gusts and brief heavy rainfall leading to
local flooding.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
State Highways 225 and 226, Charleston, Tuscarora, Willow Creek
Reservoir, North Fork, Chicken Creek Summit, and Wild Horse
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4179 11560 4156 11546 4128 11549 4101 11663
4115 11656 4131 11665
TIME...MOT...LOC 0151Z 243DEG 50KT 4126 11658 4117 11653 4104 11661
HAIL...<.75IN
WIND...60MPH
$$
BBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 2:01 PM PDT, 4 hours 52 minutes earlier.
Area forecast discussion, Mar 21, 2:01 PM PDT, 4 hours 52 minutes before
Area Forecast Discussion National Weather Service Elko NV 201 PM PDT Wed Mar 21 2018 .SYNOPSIS...Abundant Pacific moisture will move across the region through Thursday night bringing valley rain and mountain snow. && .SHORT TERM...Tonight through Saturday. Mostly cloudy across the region as a very moist air mass is pushing in across California and into western Nevada. Valley rains and high elevation snow will increase tonight into Thursday with moderate QPF amounts expected. Ahead of this systems frontal passage, southerly winds will become breezy on Thursday. Strongest winds will be over east-central NV. A wind advisory has been issued for White Pine County for Thursday. Strongest winds will be over higher terrain. Snow levels will remain above 8000 feet through Thursday afternoon, then begin to lower toward valley floors Thursday evening from northwest to southeast across the CWA into Thursday night. Most areas will be dry late Friday morning into the afternoon, however a little more lighter precipitation is expected into Friday evening, mainly across northeastern NV. Cooler on Saturday with scattered snow showers across the region. .LONG TERM...Saturday night through Wednesday. The weekend and next week should see a closed low translate across northern NV this weekend before moving southward to Arizona early next week. The system then begins to cut off from the flow with the low remaining over the desert southwest through the week This system looks to remain fairly moist through the weekend which should continue showers across Nevada through Sunday. The main region of showers should be around the upper level of the low center in northern NV. The atmospheric profile will be cold enough that the showers should be snow. This snow will not last as diurnal heating will quickly melt any accumulations in the lower elevations. As the system moves southward it will draw dry air into the region drawing down the shower activity. South Central NV may still see some showers during the week as the flow around the low center may still move a little moisture to that area. NV can see gusty afternoon winds each day with the passage of this system. Temperatures should warm through the week as a ridge starts to build across NV with the low moving to AZ. && .AVIATION...A storm system is passing through the region bringing cloud decks and rain showers to all terminals. Cloud decks should range between MVFR and VFR with the chance for IFR during the overnight hours. The clouds will cause mountain obscuration conditions through out NV. Rain showers will lower visibility with MVFR visibilities possible in heavier showers. && .HYDROLOGY...Rainfall will intensify from tonight through early Friday. Storm total rain of a quarter inch to a half inch are likely across the region, with locally higher amounts of an inch or so possible by Friday morning. Product RNOESFLKN has more information on this event. && .LKN WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 9 AM to 8 PM PDT Thursday for White Pine County. && 96/99/99
Hazardous weather outlook, Mar 21, 2:00 PM PDT, 4 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Elko NV 200 PM PDT Wed Mar 21 2018 NVZ030-031-033>041-221200- Humboldt County-Northern Elko County-Southeastern Elko County- Ruby Mountains/East Humboldt Range-White Pine County- Northern Lander County and Northern Eureka County- Southern Lander County and Southern Eureka County- Southwestern Elko County-South Central Elko County- Northwestern Nye County-Northeastern Nye County- 200 PM PDT Wed Mar 21 2018 This hazardous weather outlook is for portions of Nevada...north central Nevada...northeast Nevada...northwest Nevada and south central Nevada. .DAY ONE...Tonight and Thursday. Valley rain and high elevation snowfall will intensify resulting in saturated soils. Breezy to locally windy conditions are expected across portions of east-central NV. See product RNONPWLKN for additional information on the expected winds for White Pine County. .DAYS TWO THROUGH SEVEN...Thursday night through Wednesday. Moderate to heavy valley rain and mountain snow begins to taper off from northwest to southeast Thursday night through midday Friday. Melting snow along with moderate to locally heavy rains tonight through noon on Friday may result in minor overland flooding. Significant flooding is NOT expected, however secondary dirt roads may become flooded and impassable. Streams coming off mountains are expected to rise leading to swifter flows. Use caution and plan accordingly if recreating or traveling in the backcountry or on rural roads. Saturday through Monday light snow showers will be possible across the region, though little if any accumulations are expected. Drier conditions are expected Tuesday through the remainder of next week. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report weather phenomena according to standard operating procedure.
In the hours before
Special weather statement, Mar 21, 6:12 PM PDT, 41 minutes before
Special Weather Statement
National Weather Service Elko NV
612 PM PDT WED MAR 21 2018
NVZ031-220215-
Northern Elko County NV-
612 PM PDT WED MAR 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ELKO COUNTY UNTIL
715 PM PDT...
At 611 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Midas, moving east at 35 mph.
Wind gusts 40 to 50 mph will be possible with this storm along with
brief very heavy rain. Some localized flooding may occur.
Locations impacted include...
Willow Creek Reservoir and Midas Mine.
LAT...LON 4138 11625 4101 11617 4101 11697 4114 11699
4119 11700
TIME...MOT...LOC 0111Z 263DEG 29KT 4102 11693
BBThe office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 6:12 PM PDT | Special Weather Statement | LKN | 63 min | |
| Mar 22, 2:19 PM PDT | Special Weather Statement | LKN | Elko | 41 min |
| Mar 22, 2:30 PM PDT | Special Weather Statement | LKN | 45 min | |
| Mar 22, 2:37 PM PDT | Special Weather Statement | LKN | 38 min | |
| Mar 22, 3:05 PM PDT | Special Weather Statement | LKN | Elko | 40 min |
| Mar 22, 3:20 PM PDT | Special Weather Statement | LKN | 40 min | |
| Mar 22, 4:10 PM PDT | Areal Flood Advisory | LKN | Elko, Eureka, Humboldt, Lander | 10 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.